Inventiones mathematicae

, Volume 98, Issue 3, pp 581–597 | Cite as

Differentiability and analyticity of topological entropy for Anosov and geodesic flows

  • A. Katok
  • G. Knieper
  • M. Pollicott
  • H. Weiss


In this paper we investigate the regularity of the topological entropyhtop forC k perturbations of Anosov flows. We show that the topological entropy varies (almost) as smoothly as the perturbation. The results in this paper, along with several related results, have been announced in [KKPW].


Entropy Related Result Topological Entropy Geodesic Flow Anosov Flow 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A] Anosov, D.: Geodesic flows on closed Riemannian manifolds with negative curvature. Proc. Sterlov. Inst. Math.90 (1967)Google Scholar
  2. [B1] Bowen, R.: Equilibrium states and the ergodic theory for Anosov diffeomorphisms. (Lecture Notes Math. Vol. 470). Berlin-Heidelberg-New York: Springer 1975Google Scholar
  3. [B2] Bowen, R.: Symbolic dynamics for hyperbolic flows. Am. J. Math.95, 429–459 (1972)Google Scholar
  4. [B3] Bowen, R.: Periodic orbits for hyperbolic flows. Am. J. Math.94, 1–30 (1972)Google Scholar
  5. [E] Eells, J.: A setting for global analysis. Bull. Am. M. Soc.72, 751–807 (1966)Google Scholar
  6. [HP] Hirsch, M., Pugh, C.: Stable manifolds and hyperbolic sets. Proc. Symp. Pure Math.XVI, 133–165 (1968)Google Scholar
  7. [K1] Katok, A.: Lyapunov exponents, entropy and periodic orbits for diffeomorphisms. Publ. Math., Inst. Hauks Etud. Sci.51, 137–173 (1980)Google Scholar
  8. [K2] Katok, A.: Nonuniform hyperbolicity and structure of smooth dynamical systems. Proceedings of Internation Congress of Mathematicians 1983, Warszawa, vol. 2, pp. 1245–1254Google Scholar
  9. [KKW] Katok, A., Knieper, G., Weiss, H.: Regularity of topological entropy. (to appear)Google Scholar
  10. [KKPW] Katok, A., Knieper, G., Pollicott, M., Weiss, H.: Differentiability of entropy for Anosov and geodesic flows. Bull. AMS. (to appear)Google Scholar
  11. [KM] Katok, A., Mendoza, L.: Smooth ergodic theory. (in preparation)Google Scholar
  12. [LMM] de la Llave, R., Marco, J.M., Moriyon, R.: Canonical perturbation theory of Anosov systems and regularity results for Livsic cohomology equation. Ann. Math.123, 537–611 (1986)Google Scholar
  13. [MN] Manning, A.: Topological entropy for geodesic flows. Ann. Math.110, 567–573 (1979)Google Scholar
  14. [M] Markushievich, A.: Theory of functions of a complex variable. New York: Chelsea Publishing Company 1977Google Scholar
  15. [MI1] Misiurewicz, M.: On non-continuity of topological entropy. Bull. Acad. Pol. Sci., Ser. Sci. Math. Phys. Astron19, 319–320 (1971)Google Scholar
  16. [MI2] Misiurewicz, M.: Diffeomorphisms without any measure with maximal entropy. Bull. Acad. Pol. Sci., Ser. Sci. Math. Phys. Astron.21, 903–910 (1973)Google Scholar
  17. [MA1] Margulis, G.: Applications of ergodic theory to the investigation of manifolds of negative curvature. Funct. Anal. Appl.3, 335–336 (1969)Google Scholar
  18. [MA2] Margulis, G.: Certain measures associated with U-flows on compact manifolds. Funt. Anal. Appl.4, 55–67 (1969)Google Scholar
  19. [MO] Moser, J.: On a theorem of Anosov. J. Differ. Equations5, 411–440 (1969)Google Scholar
  20. [N] Newhouse, S.: Continuity properties of entropy. Ergodic Theory Dyn. Syst. (Conley Memorial Issue)8, 283–300 (1988)Google Scholar
  21. [PA] Parry, W.: Bowen's equidistribution theory and the Dirichlet density theorem. Ergodic Theory Dyn. Syst.4, 117–134 (1984)Google Scholar
  22. [PO1] Pollicott, M.: Meromorphic extensions of generalized zeta functions. Invent. Math.85, 147–164 (1986)Google Scholar
  23. [PP1] Parry, W., Pollicott, M.: An analogue of the prime number theorem for closed orbits of Axiom A flows. Ann. Math.118, 573–592 (1983)Google Scholar
  24. [RU1] Ruelle, D.: Thermodynamics formalism. Reading, Mass: Addison-Wesley 1978Google Scholar
  25. [RU2] Ruelle, D.: Generalized zeta functions for Axiom A basic sets. Bull. Am. Math. Soc.82, 153–156 (1976)Google Scholar
  26. [R] Ratner, M.: Markov partitions for Anosov flows on n-dimensional manifolds. Isr. J. Math.15, 92–114 (1973)Google Scholar
  27. [SH1] Shiffman, B.: Complete characterization of holomorphic chains of codimension one. Math. Ann.274, 233–256 (1976)Google Scholar
  28. [SH2] Shiffman, B.: Separate analyticity and Hartogs theorems. PreprintGoogle Scholar
  29. [S] Siciak, J.: Separately analytic functions and envelopes of holomorphy of some lower dimensional subsets of ℂn. Ann. Pol. Math.22, 145–171 (1969)Google Scholar
  30. [W] Walters, P.: An Introduction to Ergodic Theory. (Graduate Texts in Mathematics, Vol. 79) Berlin-Heidelberg-New York: Springer 1982Google Scholar
  31. [Y1] Yomdin, Y.: Volume growth and entropy. Isr. J. Math.57, 285–300 (1987)Google Scholar
  32. [Y2] Yomdin, Y.:C k-resolution of semi-algebraic mappings. Addendum to volume growth and entropy. Isr. J. Math.57, 301–307 (1987)Google Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • A. Katok
    • 1
  • G. Knieper
    • 2
  • M. Pollicott
    • 3
  • H. Weiss
    • 4
  1. 1.California Institute of TechnologyPasadenaUSA
  2. 2.Freie Universität BerlinBerlin 33
  3. 3.Centro de Mathematica da Universidade do PortoPortoPortugal
  4. 4.California Institute of TechnologyPasadenaUSA

Personalised recommendations